Daughter is unwell after a short flight

My 4 year old was diagnosed 6 months ago and in that time her platelets have rarely been above 6. We had an appointment on Tue and the plan was to give her a short term dose of steroids as we were taking a short domestic flight on Sunday (yesterday). However her platelets had gone up to 41 so we didn't do anything (we were obviously delighted!!)

However she now is really not themself, complaining of a sore tummy, saying she doesn't feel well, she's cold, etc. I'm certain it's not anything to do with itp(she's probably just coming down with something) but what should I be on the lookout for, in terms of affects from flying? I've tried searching online but not found much of use and I'm not quite worried enough to give the hospital a ring!? I really should have gone over this with the doc on Tue but we were all so excited about her count!

Last edited by

5 Replies

  • I have not read anything about flying having an effect on platelets but maybe go on the ITP Support Association website to see if they list anything. I know its so worrying, but I am sure you have been told with children ITP does cure quickly.

    Good luck.

  • There is no evidence at all Mags that flying has any impact on the platelet count whatsoever. Indeed this subject was covered quite a bit at the ITP Support Association Convention on Saturday and all the medical professionals in attendance said that there should be no reason to stop flying whatever the platelet count albeit the best advice is always to discuss your individual case with your specialist as of course each individual has different medical issues and histories that need to be considered in full.

  • It is best to get her checked out, she may be coming down with a bug or virus and of course that will mean her platelet count will fall anyway. There is no evidence at all to suggest that flying impacts on the platelet count. Absolutely best to get her checked out ASAP she might be coming down with something . The other thing to think about is that if she is or has been on steroids they often give nasty side affects like upset tummy, indigestion, nausea. anyway, please do get her checked out. Best wishes and hope all is ok. Anthony

  • Thank you all for the responses. This is my first time accessing a forum about my daughter - it's great to have the extra support. She hasn't ever had steroids so it's definitely not side effects.

    It occurred to me that she is displaying the same symptoms and acting in the same way she did after her birthday weekend a month ago so I'm wondering if the excitement and late night is all just a bit too much? We had a very long day yesterday when our flight was diverted and rearranged and she didn't get to sleep till after midnight!!

    I'll phone the Dr in the morning if she's no better. Anyone have any experience calling NHS 24 (I'm in Scotland) re itp? I'm aware alto of medical professionals haven't cone across ITP.

  • Just a wee update - she's much better today, alot like her usual self. Good night sleep seems to have sorted her. Thanks again

You may also like...